Alert archive / Kentucky / Flash Flood Warnings in 2012
Flash Flood Warning 51, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 17, 2012, 9:39 PM EDT for Pulaski County, Wayne County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2012, 9:39 PM EDT (01:39 UTC)
- Expired
- Sep 18, 2012, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pulaski County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 147 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 10:10 PM EDT | HEAVY RAIN 2.83 | Monticello, KY | 2.83 INCHES OF RAIN HAS FALLEN TODAY. NO REPORTS OF LOCAL FLOODING YET. |
| Sep 17, 11:45 PM EDT | FLASH FLOOD | 4 Ssw Somerset, KY | KY 1642 SLATE BRANCH ROAD WAS CLOSED DUE TO RUNNING WATER OVER THE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478
WGUS53 KJKL 180139
FFWJKL
KYC199-231-180430-
/O.NEW.KJKL.FF.W.0051.120918T0139Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
939 PM EDT MON SEP 17 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1230 AM EDT
* AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL
ESTIMATES OF 1 TO 2 INCHES HAS BEEN EVIDENT ON RADAR. WATER
OVER ROADWAYS HAS BEEN REPORTED IN SOMERSET.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MONTICELLO...SOMERSET...ALPINE...BANDY...BARRIER...BEE LICK...
BENT...BETSEY...BOBTOWN...BRONSTON...BURFIELD...BURNSIDE...
CABELL...CAINS STORE...COOPER...COOPERSVILLE...DABNEY...DELTA...
DENNEY...DYKES...ELIHU...FAUBUSH...FERGUSON...FRAZER...GENERAL
BURNSIDE S.P....GRADE...GREGORY...GRIFFIN...HIDALGO AND HOGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
3705 8491 3712 8491 3736 8456 3735 8454
3716 8429 3709 8429 3695 8441 3686 8459
3681 8458 3676 8467 3660 8478 3662 8499
3669 8503 3676 8501 3686 8507
$$
SHALLENBERGER2 follow-up statements
941
WGUS73 KJKL 180314
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1114 PM EDT MON SEP 17 2012
KYC199-231-180430-
/O.CON.KJKL.FF.W.0051.000000T0000Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
1114 PM EDT MON SEP 17 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAYNE AND PULASKI
COUNTIES UNTIL 1230 AM EDT...
AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...MONTICELLO...
SOMERSET...ALPINE...BANDY...BARRIER...BENT...BETSEY...BOBTOWN...
BRONSTON...BURFIELD...BURNSIDE...CABELL...CAINS STORE...COOPER...
COOPERSVILLE...DABNEY...DELTA...DENNEY...DYKES...ELIHU...FAUBUSH...
FERGUSON...FRAZER...GENERAL BURNSIDE S.P....GRADE...GREGORY...
GRIFFIN...HIDALGO...HOGUE AND KIDDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
3705 8491 3712 8491 3736 8456 3735 8454
3716 8429 3709 8429 3695 8441 3686 8459
3681 8458 3676 8467 3660 8478 3662 8499
3669 8503 3676 8501 3686 8507
$$
SHALLENBERGER044
WGUS73 KJKL 180422
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1222 AM EDT TUE SEP 18 2012
KYC199-231-180436-
/O.EXP.KJKL.FF.W.0051.000000T0000Z-120918T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PULASKI KY-WAYNE KY-
1222 AM EDT TUE SEP 18 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAYNE AND PULASKI
COUNTIES WILL BE ALLOWED TO EXPIRE AT 1230 AM EDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3692 8496 3696 8495 3696 8490 3699 8485
3705 8491 3712 8491 3736 8456 3735 8454
3716 8429 3709 8429 3695 8441 3686 8459
3681 8458 3676 8467 3660 8478 3662 8499
3669 8503 3676 8501 3686 8507
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 8:50 PM EDT, 49 minutes earlier.
Area forecast discussion, Sep 17, 8:50 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 850 PM EDT MON SEP 17 2012 .UPDATE... ISSUED AT 849 PM EDT MON SEP 17 2012 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. ONLY MINOR CHANGES WERE MADE. THE HEAVY RAIN THAT WE EXPECTED IS FALLING. THE GOOD NEWS IS THE RIVERS AND STREAMS STARTED REALLY LOW AND THE LEAVES ARE STILL MOSTLY ON THE TREES. WITH THAT IN MIND...THINK THAT WE WILL HAVE MOSTLY NUISANCE TYPE FLOODING WITH DITCHES AND LOW WATER CROSSING RUNNING FULL AS WELL AS THE LOCAL LOW SPOTS WHERE WATER TENDS TO GATHER. THE COLD FRONT EXTENDS FROM MICHIGAN ACROSS CENTRAL ILLINOIS TO SW MISSOURI. THE FRONT IS MOVING QUICKLY AND IS THE BACK END OF THIS SYSTEM. THIS FRONT SHOULD BE STARTING TO MOVE INTO EASTERN KENTUCKY TOMORROW MORNING AND THEN QUICK MOVE ACROSS THE AREA. THE TIMING OF THE FRONT IS BASED ON THE LATEST NAM WHICH HAS INITIALIZED WELL. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 333 PM EDT MON SEP 17 2012 RAIN CONTINUES THIS AFTERNOON WITH TOTALS THUS FAR ALREADY APPROACHING 1 INCH AT THE MESONET IN MCCREARY CO. TOTALS DIMINISH TO THE N AND E WITH AVERAGES GENERALLY BETWEEN A QUARTER AND A HALF OF AN INCH THROUGHOUT MUCH OF ERN KY. STILL LOOKING AT A BACK EDGE ON THE SRN FLANK OF THE PRECIP SHIELD CURRENTLY MOVING THROUGH NORTHEASTERN TN POISED TO BEGIN MOVING INTO AREAS THAT HAVE SEEN THE MOST RAIN TODAY...AND HAVE INSERTED A SWATH OF CHANCE POPS ASSOCIATED WITH THIS FROM THE LATE AFTERNOON THROUGH ABOUT 8 PM DURING WHICH TIME WE MAY SEE A TRANSITION TO DRIZZLE OR EVEN A PAUSE IN THE ACTION ENTIRELY. MODELS REMAIN IN GOOD AGREEMENT OVERALL THROUGH THE PERIOD WITH THE KEY PLAYERS. THE SRN STREAM SHORT WAVE CURRENTLY PUSHING THROUGH THE LOWER MS VALLEY RESPONSIBLE FOR THE RAIN TODAY WILL CONTINUE TO PUMP GOMEX MOISTURE INTO THE TN AND OH VALLEYS WITH PWATS ALONG THE LOW LEVEL JET IN EXCESS OF 2 INCHES PER SATELLITE DERIVED TOTAL PRECIPITABLE WATER BEGINNING TO NOSE INTO SRN TN. THIS WAVE IS PROGGED TO CONTINUE DRIFTING EAST OVERNIGHT BEFORE TURNING TO THE NE ON TUESDAY AS IT BEGINS TO PHASE WITH THE WELL ADVERTISED NRN STREAM TROF CURRENTLY DIGGING INTO THE MIDWEST. THIS NRN STREAM TROF LOOKS TO EVENTUALLY ABSORB THE SRN STREAM ON TUESDAY AS THE COUPLET EVOLVE INTO A FULL LATITUDE TROF...USHERING A COLD FRONT CURRENTLY ALIGNED FROM THE UPPER GREAT LAKES DOWN INTO THE SRN PLAINS THROUGH THE AREA BY TUESDAY NIGHT. PRIMARY FOCUS FOR THE PERIOD REMAINS CENTERED AROUND QPF. MODEL CONSENSUS AMONG THE MORE AGREEABLE MEMBERS WOULD STILL SUGGEST AN AXIS OF 3 TO 4 INCHES FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON. FOR THE MOST PART...GUIDANCE IS IN GOOD AGREEMENT WITH THE PLACEMENT OF THE AXIS FROM CENTRAL TN UP THROUGH OUR SOUTHWESTERN COUNTIES AROUND THE CUMBERLAND AND INTO SRN OH. THE LAST 2 RUNS OF THE GFS REPRESENT THE MAIN REASON FOR CONCERN...WITH UPWARDS OF 6 INCHES ALONG THIS AXIS. HAVE FOLLOWED A BLEND OF THE MODELS AVERAGE...WITH A LITTLE MORE WEIGHT TOWARDS THE NAM...GEM...AND HPC. HEAVIEST RAINS ARE STILL EXPECTED OVERNIGHT THROUGH ABOUT MID MORNING AHEAD OF THE COLD FRONT. TEMPS WILL BE A RELATIVE NON ISSUE THROUGH THE PERIOD WITH A LIMITED DIURNAL RANGE TONIGHT AND TOMORROW. HOWEVER...A TASTE OF AUTUMN IS STILL EXPECTED TO ARRIVE BY WEDNESDAY MORNING...WITH LOWS DROPPING INTO THE LOWER/MID 40S. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 333 PM EDT MON SEP 17 2012 A RIDGE OF SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST UNDER A COOL UPPER TROUGH WILL BRING A RETURN TO DRY WEATHER ON WEDNESDAY. IT WILL THEN SLOWLY SHIFT EAST OF THE APPALACHIANS ON THURSDAY...AND CONTINUE TO BRING MAINLY CLEAR SKIES. MODELS HAVE COME INTO BETTER AGREEMENT SINCE SUNDAY REGARDING THE TIMING OF CHANGES AT THE END OF THE WEEK. THE CENTRAL AND EASTERN CONUS UPPER TROUGH WILL AMPLIFY...WITH SURFACE CYCLOGENESIS OCCURRING OVER THE MIDWEST AND GREAT LAKES. THIS WILL HURL A COLD FRONT SOUTHEAST THROUGH THE LOCAL AREA LATE FRIDAY NIGHT OR EARLY SATURDAY. WILL START A SLIGHT CHANCE OF PRECIP IN THE NORTH LATE FRIDAY. POPS PEAK IN THE CHANCE CATEGORY ON SATURDAY...WITH RESTRICTED MOISTURE RETURN BEING A LIMITING FACTOR. IT WILL BE A MATTER OF WHETHER THE POTENCY OF THE SYSTEM CAN OVERCOME THIS. WILL STILL AVOID THUNDER...WITH A LACK OF LOW LEVEL MOISTURE RETURN AND ONLY MARGINAL VERY ELEVATED INSTABILITY SHOWING UP IN FORECAST SOUNDINGS. A CHILLY AND DRY AIR MASS WILL FOLLOW THIS FRONT FOR SUNDAY INTO MONDAY...POSSIBLY THE COLDEST SINCE LAST SPRING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 849 PM EDT MON SEP 17 2012 CONDITIONS AROUND EASTERN KENTUCKY CONTINUE TO VARY BETWEEN VLIFR AND MVFR AS THE SHOWERS MOVE ACROSS THE AREA. EXPECTING CONDITIONS TO START PARKING CLOSED TO VLIFR MAINLY DUE TO THE VSBY DROPPING AND STAYING DOWN. THIS IS IN GOOD AGREEMENT WITH MODEL GUIDANCE. DO NOT EXPECT MUCH RELIEF UNTIL AFTER OOZ TOMORROW EVENING AS THE FRONT MOVES ON OUT OF THE AREA. && .JKL WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY MORNING FOR KYZ058>060-068-069-079- 080-083>088-104-106>120. && UPDATE...JJ SHORT TERM...MB LONG TERM....HAL AVIATION...JJ
Hazardous weather outlook, Sep 17, 4:01 PM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 401 PM EDT MON SEP 17 2012 KYZ044-050>052-182315- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 401 PM EDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SOAKING RAINS UP TO TWO INCHES ARE EXPECTED ACROSS THE BLUEGRASS AREA OF EAST KENTUCKY FROM THIS EVENING THROUGH TONIGHT FROM AN EXTENDED PERIOD OF SHOWERS AND THUNDERSTORMS. THE RAINFALL WILL LIKELY LEAD TO RISES ON AREA CREEKS AND STREAMS...AND POSSIBLY MINOR NUISANCE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR FLOODING TONIGHT. KYZ058>060-068-069-079-080-083>088-104-106>120-182315- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 401 PM EDT MON SEP 17 2012 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BRING A LARGE AREA OF TWO TO THREE INCHES OF RAIN TO A GOOD PORTION OF EAST KENTUCKY THROUGH TONIGHT AND INTO TUESDAY AFTERNOON. THIS AMOUNT OF RAINFALL WILL LIKELY LEAD TO SIGNIFICANT RISES ON AREA CREEKS AND STREAMS...AS WELL AS THE POTENTIAL FOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE TUESDAY. HEAVY RAINS WILL BE A THREAT THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF EXCESSIVE RAINS OR FLOODING TODAY THROUGH TUESDAY. GREIF/MB
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 8:08 PM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne | 3 hr |
| Sep 17, 11:05 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, McCreary, Owsley, Pulaski and 3 more | 3 hr |
| Sep 18, 12:52 AM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox | 3 hr |
| Sep 18, 1:50 AM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Floyd, Johnson, Knott, Magoffin and 3 more | 3 hr |
| Sep 18, 2:10 AM EDT | Areal Flood Advisory | JKL | Leslie, Letcher, Perry | 110 min |
| Sep 18, 2:47 AM EDT | Areal Flood Advisory | JKL | Floyd, Letcher, Martin, Pike | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.